Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 35, NWS Missoula, MT

July 8, 2022Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 5:21 PM PDT for Idaho County, Idaho. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 5:21 PM PDT (00:21 UTC)
Expired
Jul 8, 2022, 6:00 PM PDT
In force
39 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Idaho County, ID

The radar

The Pendleton radar (KPDT), 199 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:45 PM PDTHAIL 11 N Grangeville, ID
Jul 8, 5:45 PM PDTHAIL 12 W Grangeville, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS55 KMSO 090021
SVRMSO
IDC049-090100-
/O.NEW.KMSO.SV.W.0035.220709T0021Z-220709T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
521 PM PDT Fri Jul 8 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  West central Idaho County in central Idaho...

* Until 600 PM PDT.

* At 520 PM PDT, a severe thunderstorm was located 9 miles northwest
  of White Bird, or 16 miles west of Grangeville, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grangeville, Stites, Harpster, Canfield and Fenn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4578 11655 4592 11658 4610 11598 4587 11585
TIME...MOT...LOC 0020Z 249DEG 27KT 4587 11644 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
4 follow-up statements
477 
WWUS55 KMSO 090024
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
524 PM PDT Fri Jul 8 2022

IDC049-090100-
/O.CON.KMSO.SV.W.0035.000000T0000Z-220709T0100Z/
Idaho ID-
524 PM PDT Fri Jul 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR WEST CENTRAL IDAHO COUNTY...

At 524 PM PDT, a severe thunderstorm was located 9 miles northwest of
White Bird, or 13 miles west of Grangeville, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grangeville, Stites, Harpster, Canfield and Fenn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4579 11647 4592 11654 4610 11598 4587 11585
TIME...MOT...LOC 0024Z 249DEG 27KT 4588 11640 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
521 
WWUS55 KMSO 090037
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
537 PM PDT Fri Jul 8 2022

IDC049-090100-
/O.CON.KMSO.SV.W.0035.000000T0000Z-220709T0100Z/
Idaho ID-
537 PM PDT Fri Jul 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR WEST CENTRAL IDAHO COUNTY...

At 537 PM PDT, a severe thunderstorm was located near Grangeville,
moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grangeville, Stites, Harpster and Fenn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4582 11628 4597 11639 4610 11598 4587 11585
TIME...MOT...LOC 0037Z 249DEG 27KT 4592 11626 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
394 
WWUS55 KMSO 090049
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
549 PM PDT Fri Jul 8 2022

IDC049-090100-
/O.CON.KMSO.SV.W.0035.000000T0000Z-220709T0100Z/
Idaho ID-
549 PM PDT Fri Jul 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR WEST CENTRAL IDAHO COUNTY...

At 549 PM PDT, a severe thunderstorm was located over Grangeville,
moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grangeville, Stites, Harpster and Fenn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4586 11620 4600 11630 4610 11598 4587 11585
TIME...MOT...LOC 0049Z 249DEG 27KT 4595 11614 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
551 
WWUS55 KMSO 090056
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
556 PM PDT Fri Jul 8 2022

IDC049-090106-
/O.EXP.KMSO.SV.W.0035.000000T0000Z-220709T0100Z/
Idaho ID-
556 PM PDT Fri Jul 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL IDAHO COUNTY WILL
EXPIRE AT 600 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4586 11620 4600 11630 4610 11598 4587 11585
TIME...MOT...LOC 0056Z 249DEG 27KT 4596 11611 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:25 PM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 8, 12:25 PM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
125 PM MDT Fri Jul 8 2022

.DISCUSSION...A very moist atmosphere with some sunshine to start
the day and southwest flow aloft has set us up for another
afternoon and evening of thunderstorms. Recent events have been
handled poorly by weather models, even the high resolution
ensemble modeling systems, so our confidence in those systems is
low right now. They were already doing a poor job of handling a
stray morning thunderstorm across northwest Montana this morning.
For those reasons, we expect to see wider coverage of
thunderstorms, and potentially severe storms than are currently
indicated in the models.

Models indicate the best potential for storms to be over the
Sapphire Mountains and areas eastward. However, moisture and
instability remain over a much larger portion of the region
including as far west as Grangeville, ID. So we expect
thunderstorms to begin in central Idaho and move across western
Montana. Even northwest Montana and Flathead Lake have
thunderstorm potential again this evening. For storms that do
become severe, large hail is the main threat with winds over 60
mph as the secondary threat.

For the longer term, ensembles are still building a ridge over the
northern Rockies region, but ensembles have trended further
eastward with the ridge axis. That means our area will remain
under southwest flow. Even still, the ridge strengthens, and we
are expecting some drier weather across most of the region.
Temperatures will warm up into the upper 80s and mid 90s in
western Montana with near 100F expected in western Idaho County,
ID. This isn't exceptional heat for this region this time of year,
but it is the warmest we've been with such a cool start to summer.
So there is some concern for the risk of heat injuries Tuesday
through Thursday next week for those working outdoors or with heat
sensitivities.

With the southwest monsoon in full effect, some of the high level
moisture work its way into the region late next week. Models agree
well on the break down of the ridge later next week too, which is
the set up for our next round of thunderstorms. The main areas
with thunderstorm potential late next week include central Idaho
and southwest Montana.

&&

.AVIATION...A few showers and thunderstorms have already developed
across portions of northwest Montana and Lemhi county into
southwest Montana. These storms are just the beginning of another
day of widespread convection during the late afternoon into the
evening. All terminals are anticipated to be impacted by storms at
some point this afternoon and evening. KSMN and KBTM appear to
be consistently impacted by convection through the evening hours.
These storms will be capable of producing very heavy rain, hail
and strong erratic winds. The storms will diminish after sunset
with a few lingering across portions of north central Idaho into
west central Montana. The valleys that do receive a decent amount
precipitation today should anticipate the development of fog by
Saturday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 8, 3:21 PM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             1 WSW FORT CONNAH       47.40N 114.11W
07/08/2022  E1.00 INCH       LAKE               MT   TRAINED SPOTTER

&&

MW
Local storm report, Jul 8, 3:35 PM PDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
435 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 SW EVARO              47.02N 114.10W
07/08/2022  E1.75 INCH       MISSOULA           MT   PUBLIC

&&

KS
Local storm report, Jul 8, 3:38 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 SSW EVARO             46.95N 114.13W
07/08/2022  E2.00 INCH       MISSOULA           MT   PUBLIC

&&

KS
Local storm report, Jul 8, 3:39 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 SSE RAVALLI           47.23N 114.15W
07/08/2022  E0.88 INCH       LAKE               MT   TRAINED SPOTTER

&&

MW
Local storm report, Jul 8, 3:53 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             SEELEY LAKE             47.18N 113.48W
07/08/2022  E1.75 INCH       MISSOULA           MT   PUBLIC

&&

MW
Local storm report, Jul 8, 3:55 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SEELEY LAKE             47.18N 113.48W
07/08/2022  E2.00 INCH       MISSOULA           MT   PUBLIC

&&

KS

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:55 PM PDTSevere Thunderstorm WarningMSOIdaho35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.